Sarin, a chemical weapon that U.S. officials say has been used by Syrian President Bashar al-Assad's regime in the country's ongoing civil war, blocks the "off switch" for muscles and glands, paralyzing and suffocating its victims by exhausting their bodies, experts say.
The clear, colorless liquid -- developed in Nazi Germany as a pesticide -- quickly evaporates into sarin gas, which, if inhaled or absorbed through the skin or eyes, can cause deadly symptoms in a matter of seconds.
"Without an 'off switch,' the glands and muscles are constantly being stimulated," the U.S. Centers for Disease Control and Prevention says on its website, describing how sarin leads to sustained activation of acetylcholine receptors on vital tissues throughout the body. "They may tire and no longer be able to sustain breathing function."
Despite its deadly potential, sarin is more likely to injure than kill. Of more than 900 people exposed to the gas during terrorist attacks in Tokyo and Matsumoto, Japan, in the 1990s, only 17 people died, according to a 1996 report. The gas was also used during the Gulf War of the 1980s.
"Mild or moderately exposed people usually recover completely," the CDC said, describing how certain drugs and hospital care can reverse the gas's effects if administered quickly. "Severely exposed people are not likely to survive."
A 1952 case report of a U.S. Army medical officer sent to decontaminate a sarin spill, initially obtained by The New Yorker, reveals the torturous effects of the nerve gas.
It describes how the officer, dubbed J.A., neglected to wear protective clothing as he approached the wreckage of a sarin-loaded jet that crashed into in Utah's Great Salt Lake Desert during a test mission. Within 10 seconds, he staggered back to the ambulance, clutching his chest and calling frantically for a gas mask as he collapsed.
J.A.'s colleagues quickly injected his thigh with a dose of atropine, an antidote for sarin gas, as his breathing turned to screeches and gurgles. He started convulsing, according to the report.
And then minutes later -- about five minutes after exposure -- he went limp and his breathing reduced to the "occasional gasp." He was given more atropine as he became flaccid, lost his pulse, and turned a deep blue.
Roughly 35 minutes after exposure, J.A. was admitted to an Army hospital and put in an iron lung. Over an hour, his skin turned from blue to "ashen gray," and he began to breathe on his own.
He ultimately recovered, remembering nothing of the incident beyond stepping toward the desert crater holding the crippled jet. But the haunting report highlights the effects of a chemical weapon that is still used today.